Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Having crohn's disease and taking Apo Azathioprine. Having difficulty in breathing and legs are swollen. Suggest the cure?

Jul 2013
User rating for this question
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 1996
Answered : 2148 Questions
My husband has crohns and he was on salofalk for about 30 years, until he was having problems and it was no longer working for him. The specialist put him on Apo Azathioprine 50 mg. He is to take 3 pills each day. He started out gradually with 1 pill and now is on 3. He started this about XXXXXXX of this year. Within the last month and a half he has been having a hard time breathing. His lower legs were swelling. They put him on a couple of puffers and fluid pills. He also has a cough that has gotten worse. A few weeks ago his heart rate was really fast. It was around 105, 110 but one time I took it, it was 195. His pulse is still quite high at times it has been 125, or low 100's. Sometimes it will be in the 80's. He is also on a pill for high blood pressure just with the last month or so. Just a couple of nights ago he woke up a 2:30 in the morning. Felt dizzy so went to the kitchen and didn't feel well so he called me. Said he felt terrible and that he felt like he was going to pass out. I took his blood pressure and it was109 over 46 with a pulse of 74. I took it again within a short time and it was 73 over 52 with pulse of 91. I took him to emergency as he was also having a hard time breathing. He has been to emergency a few times lately and they check his blood, do a chest x-ray say everything is fine and that is it. But the problem is still there of not feeling well and having a hard time breathing. Within the last week he has had about 3 nights were he has felt chilled. Took some Tylenol and sweated it out.
Posted Thu, 12 Sep 2013 in Crohn's Disease
Answered by Dr. K. Naga Ravi Prasad 1 hour later
Brief Answer:
Could be side effects of Azathioprine.

Detailed Answer:
Hi, thanks for writing to XXXXXXX

I strongly feel that all your husband's symptoms are related to adverse reactions of Azathioprine usage. The commonest side effects encountered with Azathioprine usage are Shortness of breath, fast heart beat, Unusual tiredness or weakness, Fever or chills, Chest pain, Sudden unusual feeling of discomfort or illness etc.

As nothing was found abnormal even in the emergency department regarding your husband's symptoms, they can only be attributed to Azathioprine usage.

So, I suggest you to consult your treating physician either for dosage adjustment of Azathioprine or for a prescription of different drug.

Hope I have justified your query. I welcome any clarifications

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor